Alert archive / Maine / Wind Advisories in 2008

Wind Advisory 28, NWS Caribou, ME

December 16, 20084 counties in Maine

NWS Caribou, ME issued this wind advisory at Dec 16, 2008, 1:47 AM EST for 4 counties in Maine. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 16, 2008, 1:47 AM EST (06:47 UTC)
Expired
Dec 16, 2008, 6:00 AM EST
In force
4 hr
Issued by
NWS Caribou, ME

Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME, Somerset County, ME

The radar

The Caribou radar (KCBW), 104 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 6.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2008-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2008-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCAR 160647
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
147 AM EST TUE DEC 16 2008

...A BRIEF PERIOD OF STRONG WINDS WILL BUFFET NORTHERN MAINE LATE
   TONIGHT... 

.A BRIEF PERIOD OF STRONG WESTERLY WINDS WILL FOLLOW A COLD
FRONTAL PASSAGE LATE TONIGHT ACROSS NORTHERN MAINE. WIND SPEEDS
SHOULD DIMINISH SOMEWHAT ACROSS THE ADVISORY AREA BY DAYBREAK AND
STRONGER WINDS ALOFT MOVE EAST OF THE REGION.

MEZ001>006-010-161100-
/O.NEW.KCAR.WI.Y.0028.081216T0647Z-081216T1100Z/
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD
147 AM EST TUE DEC 16 2008

...WIND ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING. 

EXPECT WEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 50 MPH
IMMEDIATELY BEHIND A COLD FRONTAL PASSAGE LATE TONIGHT...MOSTLY
ACROSS NORTHERN MAINE. WINDS SHOULD DIMINISH SOMEWHAT ACROSS THE
ADVISORY AREA BY DAYBREAK.

PREPARE FOR THE LIKELIHOOD OF MINOR WIND DAMAGE TO SHRUBBERY...
TREES...AND LOOSE OBJECTS. OLDER AND WEAKER TREES MAY BE BLOWN
DOWN. ISOLATED POWER OUTAGES ARE POSSIBLE.

PLEASE REPORT HIGH WIND SPEEDS OR ANY WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED
TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO
WWW.WEATHER.GOV/CAR FOR FURTHER UPDATES ON THIS WEATHER SITUATION.

$$

VJN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Dec 15, 11:04 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Dec 15, 11:04 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1104 PM EST MON DEC 15 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TONIGHT. HIGH PRESSURE WILL
BUILD EAST TUESDAY THEN CROSS THE AREA TUESDAY NIGHT. WEAK LOW
PRESSURE WILL APPROACH ON WEDNESDAY AND SLIDE TO OUR EAST
WEDNESDAY NIGHT. HIGH PRESSURE WILL BUILD IN FOR THURSDAY INTO
THURSDAY NIGHT FOLLOWED BY ANOTHER AREA OF LOW PRESSURE ON FRIDAY.
&&

.NEAR TERM /THROUGH TUESDAY/...
UPDATED THE GRIDS/ZFP TO GO DROP HIGH WIND WARNING FOR THE COAST.

A COLD FRONT WILL CROSS THE REGION TONIGHT...WITH RAIN SHOWERS IN
ADVANCE OF THE FRONT. RAIN SHOWERS WILL THEN TRANSITION TO SNOW
SHOWERS IN THE WAKE OF THE FRONT...FROM NORTHWEST TO SOUTHEAST
ACROSS THE REGION. SNOW ACCUMULATIONS OF UP TO AN INCH ARE
POSSIBLE. GUSTY SOUTHWEST WINDS WILL ALSO PERSIST IN ADVANCE OF
THE COLD FRONT ALONG THE DOWNEAST COAST...WHERE A WIND ADVISORY
REMAINS IN EFFECT THROUGH THE EVENING. LOW TEMPERATURES TONIGHT
WILL RANGE FROM THE LOWER TO MID 20S NORTH...TO THE LOWER TO MID
30S DOWNEAST. SCATTERED SNOW/RAIN SHOWERS COULD LINGER DOWNEAST
EARLY TUESDAY. OTHERWISE...CLOUD COVER WILL DECREASE ACROSS THE
REGION TUESDAY WITH HIGH PRESSURE BUILDING EAST. TEMPERATURES WILL
BE NEAR STEADY TUESDAY...RANGING FROM THE LOWER TO MID 20S NORTH
TO THE LOWER TO MID 30S DOWNEAST.
&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
A COLD AIRMASS WILL BE IN PLACE THURSDAY NIGHT AS HIGH PRESSURE
CRESTS OVER THE REGION. THIS SHOULD ALLOW STRONG RADIATIONAL
COOLING TO BRING A VERY COLD NIGHT ACROSS THE REGION WITH MANY
SUBZERO READINGS OVER THE FAR NORTH. THE ONLY COMPLICATING
FACTOR MAY BE HIGH CLOUDS BEGINNING TO SPREAD OVER THE AREA LATE
AT NIGHT. THIS COULD LIMIT COOLING A BIT...BUT STILL WENT SEVERAL
DEGREES BELOW GUIDANCE IN MOST AREAS. A WEAK SHORTWAVE APPROACHING
ON WEDNESDAY WILL SUPPORT ONE LOW OVER THE GREAT LAKES WITH A
SECONDARY LOW OFF THE COAST. THE NAM IS CURRENTLY STRONGER WITH
THE SECONDARY LOW THAN THE GFS...AND WOULD GIVE AROUND 4 INCHES OF
SNOW TO THE AREA COMPARED WITH 2 INCHES FROM THE GFS. LIGHT SNOW
SHOULD TAPER OFF TO SNOW SHOWERS WEDNESDAY EVENING. COLD HIGH
PRESSURE WILL RETURN FOR THURSDAY.
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS WITH THE LAST COUPLE OF DAYS THE ECMWF AND GFS ARE AT ODDS AT
THE START OF THE LONG TERM . BOTH MODELS ARE INDICATING A HIGH
RIDGE ACROSS THE REGION WITH A LOW PRESS SYSTEM DEEPENING IN THE
MIDWEST. THE GFS HAS A MUCH MORE DEVELOPED LOW CENTERED OVER LAKE
MICHIGAN WITH AN OCCLUDED FRONTAL SYSTEM WRAPPED AROUND IT. THE ECMWF
HAS A ELONGATED LOW EXTENDING FROM THE OHIO RIVER VALLEY BACK
TOWARDS KANSAS CITY. EMBEDDED ARE 3 LOWS ONE ON OHIO...ONE IN SE
INDIANA THE LAST OVER ST LOUIS. BY 00Z SAT THE OCCLUDED SYSTEM
MAKE ITS WAY INTO THE NORTH ATLANTIC AND A NEW PRIMARY LOW WILL
DEVELOP EAST OF CAPE COD. AT THIS POINT THE MODELS ARE IN GOOD
GENERAL AGREEMENT ON LOCATION OF THE PRIMARY LOW...HOWEVER THE
CENTRAL PRESS IS ABOUT 8MB DIFFERENT. THE OLD PRIMARY LOW FROM THE
GFS IS INDICATED OVER SRN QUEBEC. IT WILL BE FILLING...WITH THE
REMNANTS OF THE OCCLUDED FRONT WRAPPED AROUND IT. THE DISPARITY IN
THE MODELS WILL CONTINUE THROUGH THE END OF THE PERIOD. THE NEXT
SYSTEM APPEARS TO CONTINUE THE PATTERN FROM PREVIOUS DAYS. THE GFS
BRINGS A LOW PRES SYS OF THE COAST OF VA AT 00Z SUN. THE ECMWF
BRINGS A INTO THE CAROLINAS BY 12Z SUN THEN MOVES IT N ALONG THE
COAST TO NY BY 00Z. AT THIS TIME THE GFS INDICATES THAT THIS SYS
WILL BE WELL EAST INTO THE CANADIAN MARITIMES. AT THIS TIME THERE
IS TO MUCH UNCERTAINTY IN THE TRACK OF THE SYSTEM TO DETERMINE
WHICH WILL EVENTUALLY WIN OUT. LOADED THE GMOS AND ADJUSTED THE
SKY AND POP GRIDS TO SUPPORT ONE ANOTHER. MADE MINOR ADJUSTMENTS
TO THE SEA GRIDS.
&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
MVFR/IFR CONDITIONS ARE EXPECTED AT TIMES TONIGHT IN ADVANCE OF A
COLD FRONT CROSSING THE REGION. STRONG GUSTY WINDS ARE EXPECTED
ALONG THE DOWNEAST COAST EARLY TONIGHT. MVFR CONDITIONS COULD
LINGER EARLY TUESDAY...PARTICULARLY ACROSS DOWNEAST AREAS.
CONDITIONS WILL THEN IMPROVE TO VFR FOR ALL AREAS LATER TUESDAY
MORNING. VFR CONDITIONS TUESDAY NIGHT WILL LOWER TO IFR FROM
SOUTH TO NORTH IN SNOW WEDNESDAY MORNING. IFR CONDITIONS IN LIGHT
SNOW WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING WILL IMPROVE TO
MVFR LATER WEDNESDAY NIGHT THEN VFR ON THURSDAY. CONDITIONS WILL
DETERIORATE FRIDAY WITH DEVELOPING SNOW...THEN IMPROVE AGAIN
SATURDAY.
&&

.MARINE...
NEAR TERM: A GALE WARNING IS IN EFFECT FOR THE WATERS TONIGHT.
SMALL CRAFT ADVISORY LEVEL WINDS/SEAS ARE THEN EXPECTED TUESDAY.
VISIBILITIES WILL BE REDUCED IN RAIN SHOWERS AND PATCHY FOG
TONIGHT...WITH LINGERING RAIN/SNOW SHOWERS TUESDAY MORNING.

SHORT TERM: WINDS AND SEAS ARE EXPECTED TO BE BELOW SCA TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT. SMALL CRAFT ADVISORY CONDITIONS
ARE POSSIBLE THURSDAY.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...GALE WARNING UNTIL 5 AM EST TUESDAY FOR ANZ050>052.

&&

NEAR TERM...HEWITT/NORCROSS
SHORT TERM...BLOOMER
LONG TERM...NORTON
AVIATION...HEWITT/NORCROSS
MARINE...HEWITT/NORCROSS/BLOOMER
Hazardous weather outlook, Dec 15, 11:14 PM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
1114 PM EST MON DEC 15 2008

MEZ001>006-010-011-015>017-029>032-170415-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
1114 PM EST MON DEC 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-170415-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
1114 PM EST MON DEC 15 2008

...GALE WARNING IN EFFECT UNTIL 5 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 15, 8:27 PM EST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
827 PM EST MON DEC 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     NON-TSTM WND DMG BAR HARBOR              44.39N 68.20W
12/15/2008                   HANCOCK            ME   LAW ENFORCEMENT

            LARGE TREE DOWN ON NORTH AVENUE WITH POWER OUTAGES

&&

MWALKER
Local storm report, Dec 15, 9:04 PM EST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
904 PM EST MON DEC 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     BLIZZARD         GOULDSBORO              44.48N 68.04W
12/15/2008                   HANCOCK            ME   LAW ENFORCEMENT

            TREES DOWN AND POWER OUTAGES, WIND GUSTS TO 42 MPH

&&

MWALKER
Local storm report, Dec 15, 9:06 PM EST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
906 PM EST MON DEC 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     NON-TSTM WND DMG GOULDSBORO              44.48N 68.04W
12/15/2008                   HANCOCK            ME   LAW ENFORCEMENT

            TREES DOWN AND POWER OUTAGES, WIND GUSTS TO 42 MPH

&&

MWALKER
Special weather statement, Dec 15, 9:20 PM EST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
920 PM EST MON DEC 15 2008

MEZ001>006-010-160700-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD
920 PM EST MON DEC 15 2008

...STRONG WIND GUSTS CAN BE EXPECTED INTO THE EARLY MORNING HOURS...

A COLD FRONT WILL MOVE ACROSS THE REGION OVERNIGHT. SOUTHWEST WINDS
OF 20 TO 30 MPH WILL SHIFT TO THE WEST WITH GUSTS OF 40 TO 45 MPH.
THE HIGHEST GUSTS WILL OCCUR OVER THE HIGHER TERRAIN. THESE WIND
GUSTS COULD SNAP TREE LIMBS AND BRANCHES.

HEWITT
Local storm report, Dec 15, 9:22 PM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
922 PM EST MON DEC 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     NON-TSTM WND DMG BAR HARBOR              44.39N 68.20W
12/15/2008                   HANCOCK            ME   LAW ENFORCEMENT

            LARGE TREE DOWN ON NORTH AVENUE WITH POWER OUTAGES

0815 PM     NON-TSTM WND DMG GOULDSBORO              44.48N 68.04W
12/15/2008                   HANCOCK            ME   LAW ENFORCEMENT

            TREES DOWN AND POWER OUTAGES, WIND GUSTS TO 42 MPH

0835 PM     NON-TSTM WND GST CUTLER                  44.66N 67.20W
12/15/2008  M0.00 MPH        WASHINGTON         ME   MESONET

            61 MPH.

0835 PM     NON-TSTM WND DMG BUCKSPORT               44.57N 68.80W
12/15/2008                   HANCOCK            ME   LAW ENFORCEMENT

            TREES DOWN AND POWER OUTAGES IN TOWN.

0845 PM     NON-TSTM WND DMG WINTER HARBOR           44.40N 68.08W
12/15/2008                   HANCOCK            ME   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN WITH POWER OUTAGES.

&&

JAH

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 7:38 PM ESTHigh Wind WarningCARHancock, Washington3 hr
Dec 16, 5:54 AM ESTSmall Craft AdvisoryCAR8 hr
Dec 16, 2:21 PM ESTWinter Weather AdvisoryCARAroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington30 hr

Nearby

Wind Advisories in Maine, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.